Missouri, 2003

Tornadoes and Hail in Missouri, May 6, 2003

May 6, 2003 · NWS PAH · 12 events in 3 counties and zones

A supercellular severe thunderstorm tracked northeast across Bollinger and Cape Girardeau Counties, producing several tornadoes and hail up to golf ball size. Other severe thunderstorms north of the supercell's path produced damaging wind gusts and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$12 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A supercellular severe thunderstorm tracked northeast across Bollinger and Cape Girardeau Counties, producing several tornadoes and hail up to golf ball size. Other severe thunderstorms north of the supercell's path produced damaging wind gusts and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 6, 2:16 PM CST, 4 hours 40 minutes earlier.

Area forecast discussion, May 6, 2:16 PM CST, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
315 PM CDT MON MAY 5 2003

FORECAST CHALLENGES CONTINUE TO BE CONVECTIVE CHANCES THROUGHOUT THE
WEEK AND SEVERE WEATHER.

MANY PARAMETERS TO KEEP AN EYE ON THIS PACKAGE. ISOLATED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO CONTINUE ALONG WEAK FRONT ALONG THE
NORTHERN BOUNDARY OF THE CWA INTO THIS EVENING. THUNDERSTORMS SHOULD
INCREASE AS STORMS CURRENTLY OVER WESTERN MISSOURI AND KANSAS REACH
OUR AREA LATER THIS EVENING AND OVERNIGHT. SEVERE WEATHER POSSIBLE
WITH PART OF THE AREA IN MODERATE RISK.

FOLLOWING THE ETA/MESOETA FOR THE MOST PART AND ALL MODELS HAVE
GENERAL AGREEMENT ON SOME TIMING OVER THE NEXT COUPLE OF DAYS.
ATTEMPTED TO TIME THE PRECIPITATION IN THE GRIDS. ONE WAVE MOVES
THROUGH TONIGHT AND THE NEXT LATE WEDNESDAY NIGHT INTO
THURSDAY...LINGERING INTO FRIDAY. LEFT A SLIGHT CHANCE IN ON
SATURDAY.

THERE IS SOME CONCERN ABOUT FLOODING...BUT AFTER CONSULTING WITH
HYDROLOGIST...FEEL THAT WE HAVE HAD A DAY TO DAY OUT AND THE HIGHEST
QPF IS FORECAST TO OUR NORTH. WILL MENTION BOTH SEVERE AND HEAVY
RAINFALL.

AS FOR TEMPERATURES...GENERALLY WENT WITH A CONSENSUS OF AVAILABLE
GUIDANCE THROUGH THURSDAY.

.PAH...NONE.

PS
Hazardous weather outlook, May 6, 4:40 PM CST, 2 hours 16 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
540 PM CDT TUE MAY 6 2003

...TORNADO WATCH 275 IN EFFECT UNTIL MIDNIGHT...
...POTENTIAL FOR SIGNIFICANT SEVERE WEATHER EPISODE EARLY TONIGHT
ACROSS THE REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS CONTINUE OVER CENTRAL AND SOUTHWEST
MISSOURI AS OF LATE AFTERNOON. THIS ACTIVITY WILL BE HEADED EAST TO
SOUTHEAST INTO SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI BETWEEN 700
PM AND 900 PM. THERE IS A HIGH LIKELIHOOD OF SEVERE WEATHER WITH
THIS ACTIVITY...INCLUDING TORNADOES...HIGH WIND AND LARGE HAIL.
THE ACTIVITY WILL EVENTUALLY MOVE INTO SOUTHWEST INDIANA AND WESTERN
KENTUCKY AROUND MID EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE QUAD STATE
EARLY WEDNESDAY AND LATER WEDNESDAY NIGHT.  AN ORGANIZED LINE OF
STORMS MAY STILL BE PRODUCING SOME DAMAGING WINDS ACROSS THE FAR
EASTERN PORTIONS OF THE QUAD STATE AROUND SUNRISE WEDNESDAY
MORNING.  A COLD FRONT WILL MOVE THROUGH THE REGION LATER ON
WEDNESDAY...RESULTING IN DRY CONDITIONS FOR MUCH OF THE DAY.

HOWEVER...THE FRONT WILL BEGIN TO LIFT BACK NORTH ACROSS SOUTHEAST
MISSOURI AND SOUTHWEST KENTUCKY AFTER MIDNIGHT WEDNESDAY NIGHT.  THE
POTENTIAL EXISTS FOR SEVERE THUNDERSTORMS TO DEVELOP ALONG AND JUST
NORTH OF THIS BOUNDARY...PRIMARILY OVER SOUTHEAST MISSOURI.  LARGE
HAIL WILL BE THE MAIN HAZARD...BUT DAMAGING WINDS AND AN ISOLATED
TORNADO CANNOT BE RULED OUT.

THERE WILL BE PERIODIC CHANCES OF SEVERE THUNDERSTORMS FROM THURSDAY
THROUGH MONDAY...AS THE AREA REMAINS IN SOUTHWEST FLOW ALOFT AND A
MEANDERING FRONTAL BOUNDARY STAYS IN THE VICINITY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS WILL BE NEEDED BY ABOUT 700 PM OR 800 PM
ACROSS SOUTHWEST ILLINOIS AND SOUTHEAST MISSOURI...AND LATER THIS
EVENING OVER SOUTHWEST INDIANA AND WESTERN KENTUCKY.

In the hours before

Special weather statement, May 6, 3:00 PM CST, 3 hours 56 minutes before
INZ081-082-085>087-062200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CDT TUE MAY 6 2003

...FUNNEL CLOUD OBSERVED OVER SOUTHERN GIBSON COUNTY...

SEVERAL REPORTS FROM SPOTTERS OF A FUNNEL CLOUD HAVE BEEN
RECEIVED...IN THE VICINITY OF FORT BRANCH AND HAUBSTADT. SPOTTERS
INDICATED THAT THE FUNNEL CLOUD HAD LIFTED BACK INTO THE CLOUD...AS
OF 355 PM.

AT 357 PM CDT...OWENSVILLE INDIANA DOPPLER RADAR SHOWED A
THUNDERSTORM IN THAT SAME AREA. THE STORM CONTINUED TO MOVE EAST AT
40 MPH...ALONG HIGHWAY 168 TOWARD MACKEY...AND SHOULD REACH MACKEY
BY 410 PM.

IF YOU LIVE IN SOUTHEAST GIBSON COUNTY...REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. BE PREPARED TO TAKE QUICK ACTION SHOULD
A WARNING BE ISSUED.
Special weather statement, May 6, 3:04 PM CST, 3 hours 52 minutes before
ILZ075>078-080>087-INZ081-082-085>088-MOZ076-086-087-062130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
404 PM CDT TUE MAY 6 2003

TORNADO WATCH 268 FOR SOUTHWEST INDIANA...AND PORTIONS OF SOUTHERN
ILLINOIS AND SOUTHEAST MISSOURI...EXPIRED AT 400 PM. THERE ARE NO
COUNTIES WITHIN THE PADUCAH FORECAST AREA UNDER A WEATHER WATCH AT
THIS TIME.
Special weather statement, May 6, 4:50 PM CST, 2 hours 6 minutes before
ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>112-114-
070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
550 PM CDT TUE MAY 6 2003

...SEVERE THUNDERSTORMS HEADED FOR SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS...

AT 550 PM...REGIONAL RADARS SHOWS SEVERE THUNDERSTORMS OVER CENTRAL
MISSOURI MOVING EAST TO SOUTHEAST AT 45 MPH. THE STORMS ARE EXPECTED
TO REACH A LINE FROM PINCKNEYVILLE ILLINOIS...TO PERRYVILLE...MARBLE
HILL AND GREENVILLE IN SOUTHEAST MISSOURI BETWEEN 730 PM AND 830 PM
THIS EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY
LARGE HAIL...HIGH WIND...AND BRIEF TORNADO TOUCHDOWNS.

PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT. BE PREPARED TO
TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING
BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA.

TORNADO WATCH NUMBER 257 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
WESTERN KENTUCKY.
Special weather statement, May 6, 4:50 PM CST, 2 hours 6 minutes before
ILZ075>078-080>086-088-089-092-093-MOZ076-086-087-100-107>112-114-
070000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
550 PM CDT TUE MAY 6 2003

...SEVERE THUNDERSTORMS HEADED FOR SOUTHEAST MISSOURI AND SOUTHWEST
ILLINOIS...

AT 550 PM...REGIONAL RADARS SHOWS SEVERE THUNDERSTORMS OVER CENTRAL
MISSOURI MOVING EAST TO SOUTHEAST AT 45 MPH. THE STORMS ARE EXPECTED
TO REACH A LINE FROM PINCKNEYVILLE ILLINOIS...TO PERRYVILLE...MARBLE
HILL AND GREENVILLE IN SOUTHEAST MISSOURI BETWEEN 730 PM AND 830 PM
THIS EVENING. THESE STORMS HAVE HAD A HISTORY OF PRODUCING VERY
LARGE HAIL...HIGH WIND...AND BRIEF TORNADO TOUCHDOWNS.

PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT. BE PREPARED TO
TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING
BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA.

TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
WESTERN KENTUCKY.

CORRECTED WATCH NUMBER
Special weather statement, May 6, 6:25 PM CST, 31 minutes before
ILZ075-076-080>082-084-085-088-089-092-093-MOZ076-086-087-100-
107>111-070200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
725 PM CDT TUE MAY 6 2003

...SEVERE THUNDERSTORMS STILL HEADED FOR SOUTHEAST MISSOURI AND
SOUTHWEST ILLINOIS...

AT 720 PM...REGIONAL RADARS SHOWS SEVERE THUNDERSTORMS OVER EAST-
CENTRAL MISSOURI APPROACHING FARMINGTON. MOVEMENT WAS EAST AT 40 TO
45 MPH. THE STORMS ARE EXPECTED TO REACH A LINE FROM PINCKNEYVILLE
ILLINOIS...TO PERRYVILLE...MARBLE HILL AND GREENVILLE IN SOUTHEAST
MISSOURI BETWEEN 800 PM AND 900 PM THIS EVENING. THESE STORMS HAVE
HAD A HISTORY OF PRODUCING VERY LARGE HAIL...HIGH WIND...AND BRIEF
TORNADO TOUCHDOWNS.

PERSONS ACROSS THE REGION SHOULD REMAIN VIGILANT. BE PREPARED TO
TAKE QUICK ACTION SHOULD SEVERE WEATHER BE OBSERVED...OR A WARNING
BE ISSUED. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA.

TORNADO WATCH NUMBER 275 IS IN EFFECT UNTIL MIDNIGHT FOR ALL OF
SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND
WESTERN KENTUCKY.

The radar

The Paducah radar (KPAH), 87 km away, was scanning. The volume nearest the first event began at 00:56 UTC.

Open the radar archive at this moment

Event by event

5 hail, 5 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Bollinger

When
May 6, 6:56 PM CST to 7:00 PM CST
Where
Bollinger County, Marble Hill
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.383, -89.667

Tornado, Bollinger

When
May 6, 7:04 PM CST to 7:06 PM CST
Where
Bollinger County, Grassy
Rating
F2
Path length
0.8 mi
Path width
100 yd
Property damage
$40,000
Reported by
NWS STORM SURVEY
Coordinates
37.400, -89.483

A mobile home, a house, and a barn was destroyed. Most of the damage was on County Road 702. Peak winds were estimated around 130 MPH.

Tornado, Bollinger

When
May 6, 7:18 PM CST
Where
Bollinger County, 5 mi E of Marble Hill
Rating
F0
Path length
0.3 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
37.633, -89.583

Damage was mainly to trees. A barn/outbuilding was damaged or destroyed.

Hail, Cape Girardeau

When
May 6, 7:30 PM CST to 7:40 PM CST
Where
Cape Girardeau County, 10 mi W of Jackson
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.450, -89.650

The hail accumulated to a depth of an inch or two.

Tornado, Cape Girardeau

When
May 6, 7:31 PM CST to 7:33 PM CST
Where
Cape Girardeau County, 2 mi S of Burfordville
Rating
F1
Path length
1 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
37.617, -89.833

An old farmhouse was partially destroyed, with the kitchen still standing but the rest of the house flattened. A nearby barn was destroyed. Numerous trees were blown down.

Hail, Perry

When
May 6, 7:41 PM CST
Where
Perry County, Silver Lake
Measured
2 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.717, -89.867

Tornado, Cape Girardeau

When
May 6, 7:45 PM CST to 7:50 PM CST
Where
Cape Girardeau County, Jackson
Rating
F3
Path length
2 mi
Path width
50 yd
Injuries
2 direct, 0 indirect
Property damage
$12 million
Reported by
NWS STORM SURVEY
Coordinates
37.300, -89.967

The tornado touched down at the intersection of Highway 34 and Business Loop I-55 in Jackson, then moved northeast across downtown Jackson and the Bent Creek Golf Course. The damage path ended about 300 yards short of Interstate 55. Several trees blocked Interstate 55 near Jackson. Peak tornado winds were estimated near 180 MPH. The police and fire headquarters building was near the beginning of the damage path. The roof was blown off the building and windows were blown out, allowing rain to flood the building and cause extensive damage. The hazardous materials trailer and communications van were overturned. City police and fire operations were moved to alternate quarters. Streets were blocked by flipped cars and downed trees and power lines. Numerous large trees were snapped or uprooted. The roofs and some walls were torn off many buildings and homes, as well as a school in downtown Jackson. About 200 structures in Jackson received at least some degree of damage. Approximately 22 homes were destroyed, 43 received major damage, and 140 received minor damage. Of those, six were mobile homes and four were apartment buildings. Three businesses were destroyed, including a bakery. Four other businesses had major damage, including a storage company and a woodworking business. Two injured persons were treated and released from a local hospital. One family safely took shelter in their basement while baseball size hail battered the kitchen floor of their unroofed home, and a small sports car landed in their living room. Twenty gas leaks caused by the tornado were repaired within 6 hours. Power was restored to all but 30 homes within 48 hours.

Thunderstorm Wind, Perry

When
May 6, 7:50 PM CST
Where
Perry County, Altenburg
Measured
70 kt (81 mph) estimated gust
Reported by
UTILITY COMPANY
Coordinates
37.300, -89.883

Eight power poles were blown down or damaged. Numerous trees were uprooted. The damage area was about 2 to 3 miles long and around 100 feet wide.

Hail, Cape Girardeau

When
May 6, 8:00 PM CST
Where
Cape Girardeau County, Fruitland
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.383, -89.850

Thunderstorm Wind, Perry

When
May 6, 8:00 PM CST
Where
Perry County, Perryville
Measured
70 kt (81 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.683, -90.000

Hail, Perry

When
May 6, 8:05 PM CST
Where
Perry County, 1 mi NE of Biehle
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.333, -89.817

Tornado, Cape Girardeau

When
May 6, 8:11 PM CST to 8:18 PM CST
Where
Cape Girardeau County, 7 mi NNE of Cape Girardeau
Rating
F1
Path length
3 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
37.267, -90.117

The tornado touched down about 2 miles southeast of Oriole, south of Highway V. It moved northeast to along Highway 177 in the Trail of Tears State Park area. Numerous trees were blown down, including some on structures. A rental home was destroyed. At least one other house and metal buildings were damaged. Several sheds or barns were destroyed. Peak winds in the tornado were estimated near 80 MPH.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyThe tornado archive for Missouri, 2003Warnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5352653, 5352654, 5352743, 5352655, 5352742, 5352656, 5351281, 5351286, 5351283, 5351284, 5351285, 5351282.